Virginia, 2009

Heavy Snow in Virginia, December 18 to 19, 2009

December 18 to 19, 2009 · NWS MRX · 5 events in 5 counties and zones

An area of low pressure tracked into the region from the south combined with cold air resulting in heavy snow across the area. This heavy snow event was the largest snowfall that has occurred across southwest Virginia since 1996.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$871,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of low pressure tracked into the region from the south combined with cold air resulting in heavy snow across the area. This heavy snow event was the largest snowfall that has occurred across southwest Virginia since 1996. The heaviest snow fell over the higher elevations where 12-18 inches was reported. The valley locations received values ranging from 8 to 12 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 18, 6:19 PM EST, 41 minutes earlier.

Area forecast discussion, Dec 18, 6:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EST FRI DEC 18 2009

.AVIATION...
TRI...MODERATE SNOW WILL PRODUCE LIFR CONDITIONS THROUGH MOST OF
THE NIGHT. WE SHOULD SEE THE LIFT DECREASING AFTER 06Z...AND SOME
DRIER AIR MOVES INTO THE UPPER LEVELS...WHICH SHOULD LEAD TO THE
SNOW BEING LIGHTER AND CONDITIONS IMPROVING TO IFR. CONTINUED
DRYING ALOFT AS THE LOW PRESSURE SYSTEM MOVES AWAY SHOULD END THE
SNOW BY 18Z...BUT MVFR CIGS SHOULD LINGER.

CHA AND TYS...PRECIP SHOULD BE MAINLY RAIN THROUGH THE
EVENING...PRODUCING IFR CIGS AND MVFR VIS. TYS MAY SEE A CHANGE TO
SNOW FOR A BRIEF PERIOD BEFORE THE PRECIP ENDS AROUND 09Z. PLENTY
OF LOW LEVEL MOISTURE WILL RESULT IN OVERCAST MVFR CIGS THROUGH
SATURDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...HANCOCK...HAWKINS...JOHNSON...
     MORGAN...NORTHWEST CARTER...NORTHWEST GREENE...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...WASHINGTON TN.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ SATURDAY FOR
     THE FOLLOWING ZONES: ANDERSON...BLEDSOE...EAST POLK...
     GRAINGER...HAMBLEN...JEFFERSON...KNOX...LOUDON...MARION...
     NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...ROANE...
     SEQUATCHIE...SOUTHEAST MONROE...UNION.

VA...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Dec 18, 5:40 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 AM EST FRI DEC 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
540 AM EST (440 AM CST) FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER THE NORTHERN GULF OF MEXICO WILL MOVE
NORTHEAST ALONG THE CAROLINA COAST BY TONIGHT. THIS SYSTEM WILL
BRING SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS THE MOUNTAINS...
NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA BY TONIGHT. LIGHTER
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ELSEWHERE OUTSIDE OF THESE
AREAS.

PLEASE SEE THE LATEST WINTER WEATHER STATEMENT (MEMWSWMRX) FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
SUNDAY...WITH ADDITIONAL LIGHT SNOWFALL ACCUMULATIONS POSSIBLE IN
THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL REPORTS THIS WEEKEND.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Russell

When
December 18, 7:00 PM EST to December 19, 6:00 AM EST
Where
Russell forecast zone
Property damage
$435,000
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Emergency Management reported amounts ranging from 10 to 12 inches of snow in valley areas in the county to 12 to 18 inches of snow in higher elevations throughout the county.

Heavy Snow, Washington

When
December 18, 7:00 PM EST to December 19, 6:00 AM EST
Where
Washington forecast zone
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Law enforcement personnel reported 7 to 12 inches of snow fell across the county.

Heavy Snow, Scott

When
December 18, 7:00 PM EST to December 19, 6:00 AM EST
Where
Scott forecast zone
Property damage
$27,000
Reported by
Law Enforcement
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Law enforcement personnel reported 7 to 16 inches of snow fell across the county.

Heavy Snow, Wise

When
December 18, 7:00 PM EST to December 19, 6:00 AM EST
Where
Wise forecast zone
Property damage
$406,000
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement personnel reported 10 to 15 inches of snow fell across the county.

Heavy Snow, Lee

When
December 18, 7:00 PM EST to December 19, 6:00 AM EST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Law enforcement personnel reported 4 to 10 inches of snow fell across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205609, 205610, 205611, 205612, 205613.